RSS Feed

Stigmata! Just in time for the Vatican Conclave!

Posted on

I think my left boob is the one part of my body that remained Catholic. It manifested a miracle twice in a day.

I was tweezing my eyebrows in front of my full-length mirror this morning when I noticed some dark red spots at left boob level on my tight fuchsia t-shirt. The spots grew bigger as I looked, so I decided to investigate. Lo and behold, there was a rivulet of blood slowly traveling south.

My first reaction was pure poetic melodrama: “My breast is weeping a single crimson tear. How à-propos!”

My second reaction was to notice the visually aesthetic effect of the viscous scarlet upon white. I got an idea for a painting.

Then it hit me that my boob was bleeding. “John! My boob’s bleeding!” My darling hubby was more upset than I was, and he helped patch me up. He was upset that the puncture wound from Friday’s draining procedure opened up and let blood flow so freely. There was enough to fill a small shot glass. I figured that it’s probably positive for the blood to come out. What’s the alternative? It accumulates under the skin and results in more pain and inflammation? Maybe it’s good to have a little release?

I called the hospital and begged the secretary to schedule an appointment for me as soon as the good Boob Doc is back. She promised that she would have my contact nurse give me a call. I waited all day in vain, to my great surprise. (Sarcasm intended.)

I went about my day with a band-aid and a supportive sports bra to keep that little sucker from bleeding. The good news is that I have had very little pain for the past two days, even without the pain killers. I wonder if the gabapentin interrupted the pain feedback loop long enough for my body to forget being in pain. Maybe it distracted my neural circuitry. Or maybe it was draining all that pus that did it? In any case, thank you, dear Lord for taking the pain away!

This afternoon, just before the kids came home, I was stretching my arms ever so cautiously. I felt something wet dribbling down my boob. I had taken the sports bra off ten minutes earlier because I just couldn’t stand that squooshed-up feeling anymore. Sure enough, my left boob was bleeding again. The blood circumvented the band-aid, so I peeled it off and found a washcloth to soak the whole mess up. John was not impressed when he came home. I was too woozy to care. Yes, the sight of blood can make me woozy.

My dear sister Christianne, who has a wry sense of humor, called to check on me. When I told her my story of the bleeding boob, she said something along the lines of, “It sounds like when those statues of the Virgin Mary bleed. This is a miracle. I think your boob is manifesting stigmata.”

“You’re right! My boob is doing this in honor of the Vatican Conclave! It’s a miracle, a holy miracle. I am blessed and chosen.”

Enough blasphemy for tonight. I’m pretty sure we’re going to hell for this, but at least we’ll be giggling together.

Advertisements

About A.K.

I am: dreamer, mother, wife, daughter, sister, friend, writer, reader, musician, artist, teacher, translator. I am a citizen of the world. These nations are my home: Denmark, Ecuador, USA, Canada, France and Germany. I believe the purpose of life is to love, laugh and learn. I am over being upset for getting this very rare disease: Idiopathic Granulomatous Mastitis. Forgetting all the pain and havoc is tempting, but I will honor the lessons it brought and release my resentment. This blog is my way of coping and reaching out to others who may be going through similarly unfair and bewildering experiences.

4 responses »

  1. God has a sense of humor, I’m sure of it 😉

    Reply
  2. Hey AK,

    Glad to hear that you’re feeling a bit better (and that you didn’t bleed out).

    I’m on Gabapentin for plms/restless legs–strangely versitile drug. Been on it over a year and the only identifiable side effect I’ve experienced is the drowsiness/loopiness you describe. I found it was a matter of experimenting with dosage to get it to the point where the side effects were in balance with the benefits. I haven’t had any issues with side effects for 6+ months.

    Hopefully your pain (and bleeding) go away, but if not, maybe working on the Gabapentin dose could help. My doctor said we’d have to experiment on dosage when he prescribed it, mentioning that effectiveness and manifestation of side effects varied widely from patient to patient. It took us 4 or 5 months to get it right, but since then it’s made a huge difference in my quality of life.

    Trenton

    Reply
    • Hi Trenton,

      The pain and bleeding did go away, thanks. I ended up not taking the Gabapentin on a regular basis. I have used it three times on an as-needed basis. It may not be standard protocol, but it works for me right now. I don’t have a lot of patience to wait for undesirable side effects to wane.

      Reply
  3. Life certainly has its not so happy moments. It is good you and your sister found a sense of humor out of the mess. Like you said, it seemed almost poetic and fitting for the recent appointment of the new pope. Take care.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: